Alert archive / Georgia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 108, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at May 4, 2020, 11:29 PM EDT for 5 counties in Georgia. It was in force for 46 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2020, 11:29 PM EDT (03:29 UTC)
- Expired
- May 5, 2020, 12:15 AM EDT
- In force
- 46 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Catoosa County, GA, Chattooga County, GA, Dade County, GA, Walker County, GA, Whitfield County, GA
The radar
The Northeast Alabama radar (KHTX), 83 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 11:30 PM EDT | TSTM WND DMG | 1 Ne Chickamauga, GA | TREE DOWN ON THE 200TH BLOCK OF WILDER RD. |
| May 4, 11:50 PM EDT | TSTM WND DMG | 1 Ne Chickamauga, GA | TREE DOWN ON THE 200TH BLOCK OF WILDER RD. |
| May 4, 11:50 PM EDT | TSTM WND DMG | 3 Sse Noble, GA | TREE DOWN ON THE 3200TH BLOCK OF RINGTOLD RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 7:42 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 3.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 475 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1568 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
895
WUUS52 KFFC 050329
SVRFFC
GAC047-055-083-295-313-050415-
/O.NEW.KFFC.SV.W.0108.200505T0329Z-200505T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
1129 PM EDT Mon May 4 2020
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Catoosa County in northwestern Georgia...
Western Whitfield County in northwestern Georgia...
Walker County in northwestern Georgia...
Dade County in northwestern Georgia...
Northern Chattooga County in northwestern Georgia...
* Until 1215 AM EDT.
* At 1128 PM EDT, severe thunderstorms were located along a line
extending from Anderson to Hollywood to near Scottsboro, moving
east at 70 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Chattanooga, Dalton, Lafayette, Ringgold, Trenton, Fort Oglethorpe,
Rossville, Chickamauga, Trion, Lookout Mountain, Tunnel Hill,
Menlo, Center Post, Subligna, Blue Spring, Fairview, Linwood,
Villanow, Cloudland and Chattanooga Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is an EXTREMELY DANGEROUS SITUATION. These storms have a
history of producing widespread wind damage. SEEK SHELTER NOW inside
a sturdy structure and stay away from windows!
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3499 8529 3499 8499 3462 8502 3462 8506
3459 8506 3459 8511 3455 8513 3447 8550
3498 8560
TIME...MOT...LOC 0328Z 275DEG 59KT 3500 8589 3475 8598 3466 8608
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
226
WWUS52 KFFC 050355
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
1155 PM EDT Mon May 4 2020
GAC083-050404-
/O.CAN.KFFC.SV.W.0108.000000T0000Z-200505T0415Z/
Dade GA-
1155 PM EDT Mon May 4 2020
...THE SEVERE THUNDERSTORM WARNING FOR DADE COUNTY IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
northwestern Georgia.
LAT...LON 3499 8499 3462 8502 3462 8506 3459 8506
3459 8511 3455 8513 3447 8550 3462 8553
3467 8549 3469 8549 3498 8534
TIME...MOT...LOC 0354Z 273DEG 51KT 3494 8515 3460 8528 3451 8538
$$
GAC047-055-295-313-050415-
/O.CON.KFFC.SV.W.0108.000000T0000Z-200505T0415Z/
Catoosa GA-Whitfield GA-Walker GA-Chattooga GA-
1155 PM EDT Mon May 4 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT
FOR CATOOSA...WESTERN WHITFIELD...WALKER AND NORTHERN CHATTOOGA
COUNTIES...
At 1154 PM EDT, severe thunderstorms were located along a line
extending from Indian Springs to near Center Post to near
Summerville, moving east at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Dalton, Lafayette, Ringgold, Fort Oglethorpe, Chickamauga, Trion,
Tunnel Hill, Menlo, Center Post, Subligna, Blue Spring, Fairview,
Linwood, Villanow, Cloudland, Chattanooga Valley, Cooper Heights,
Rock Spring, Naomi and Suttles Mill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a DANGEROUS SITUATION. These storms have a history of
producing widespread wind damage. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Peachtree City.
&&
LAT...LON 3499 8499 3462 8502 3462 8506 3459 8506
3459 8511 3455 8513 3447 8550 3462 8553
3467 8549 3469 8549 3498 8534
TIME...MOT...LOC 0354Z 273DEG 51KT 3494 8515 3460 8528 3451 8538
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 10:24 PM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, May 4, 10:24 PM EDT, 1 hour 5 minutes before
Area Forecast Discussion...UPDATED National Weather Service Peachtree City GA 1024 PM EDT Mon May 4 2020 .UPDATE... Continuing to monitor the inbound convection toward NW GA. Damaging winds and hail are the main hazards. BDL && PREV DISCUSSION... /Issued 708 PM EDT Mon May 4 2020/ SHORT TERM /Tonight through Tuesday Night/... Current satellite/radar loop shows increasing clouds across North and Central GA with a wave moving E to SE out of the Mid MS River Valley. This wave is expected to continue to push east and should clip N GA late this afternoon/evening. Will see some showers and thunderstorms as this wave pushes through mainly across N GA. The models are showing, as this wave moves through, the best moisture and dynamics stays north of the state so not sure just how much we will see this evening. As the storms move across there is enough instability developing across N GA to spark of some strong and possibly severe storms, but any that develop will be isolated. The greatest threats appear to be lightning strikes, Damaging winds, and some hail. The potential for some severe storms may also continue through the overnight hours as some hi-res models are hinting at a more organized complex of storms moving across N GA after midnight. This definitely isn't out of the question especially with the weak northwest flow aloft and the wave moving through. By Tuesday morning, a developing closed low over the central plains will have moved east into the Mid MS river valley. This low center is expected to continue to move E to Ne through Wed morning with its associated cold front moving through the region Tuesday afternoon/night. Although moisture looks to be fairly limited, there will be ample lift with this system to continue with chance pops across the northern zones in the evening hours. The front looks to dry out some as it continues into central Georgia through Wed morning. Strong to isolated severe thunderstorms will again be possible with this front, mainly across north Georgia, due to moderate instability and steep lapse rates. The main hazards with any storms will again be damaging winds, lightning, and hail. SPC has also put portions of north Georgia under a Marginal Risk for day 2. 01 LONG TERM /Wednesday through Monday/... A series of rossby wave breaks over the north Atlantic will help keep a block of high PV stratospheric air entrenched over the eastern portion of North America. Within this, several tropospheric polar vorticies (TPVs) will rotate around the edge of this and elongate into PV streamers which will provide ascent for surface cyclogenesis across the eastern US, keeping a somewhat active but cooler pattern in place over the next week into early next week as a series of quick moving lows and cold fronts move through. By Wednesday morning, a cold front should be through most of the CWA with the possible exception of the far southeastern counties which may still be experiencing some precipitation. Guidance has mostly backed off the idea of any wrap around moisture on the backside of the low getting squeezed out over the north GA mountains, so lowered PoPs. Cooler air moves in with the cold front for Thursday keeping temperatures seasonable across much of the CWA. Friday, shortwave moving out of the midwest aligns with the larger scale trough over the eastern US and dives into our area, generating a surface low over the Ohio River valley which quickly moves to the northeast. Another cold front moves into the CWA with this, providing the next opportunity for rain Friday into Friday night. Both GFS and Euro have become a little more aggressive with precipitation, though overall accumulations are still light given limited moisture in the post-frontal environment that will still exist as well as possibility of storms to the southwest preventing much in the way of moisture return during the day. Instability is very limited and upper-level lapse rates are not favorable, but hard to rule out the possibility of thunder along a cold front this time of year in Georgia. Will keep Thunder in the forecast Friday and Friday night. Northwest flow behind the front will bring in another reinforcing shot of cold air. Highs will be in the upper 60s to low 70s across the CWA over the weekend and lows down into the 40s across the area and even upper 30s in the north Georgia mountains. Next possible system moves by on Monday, though current guidance keeps it north of the CWA. Lusk AVIATION... 00Z Update... VFR conditions are expected to continue. Best chances for showers and storms are over far n GA tonight. Surface winds varying around West less than 10 kts tonight and 8-12 kts for Tuesday with some gusts around 20 kts. //ATL Confidence...00Z Update... Medium to high confidence for all elements. BDL && .PRELIMINARY POINT TEMPS/POPS... Athens 64 85 55 70 / 20 20 30 0 Atlanta 65 83 54 68 / 20 20 30 5 Blairsville 59 77 46 59 / 50 50 40 5 Cartersville 63 83 51 67 / 30 30 40 5 Columbus 63 87 59 75 / 5 10 20 5 Gainesville 62 82 53 66 / 30 30 30 0 Macon 63 87 59 75 / 0 5 10 5 Rome 63 81 51 68 / 50 40 30 5 Peachtree City 62 84 54 71 / 10 20 30 5 Vidalia 65 89 66 79 / 0 0 10 5 && .FFC WATCHES/WARNINGS/ADVISORIES... Severe Thunderstorm Watch until 1 AM EDT Tuesday for the following zones: Catoosa...Chattooga...Dade...Dawson...Fannin... Floyd...Gilmer...Gordon...Lumpkin...Murray...Pickens...Towns... Union...Walker...White...Whitfield. && SHORT TERM...BDL LONG TERM....Morgan AVIATION...BDL
Hazardous weather outlook, May 4, 8:29 PM EDT, 3 hours before
Hazardous Weather Outlook National Weather Service Peachtree City GA 829 PM EDT Mon May 4 2020 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-060030- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 829 PM EDT Mon May 4 2020 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Tonight... The chance for severe storms has increased over portions of north Georgia late this evening into the early morning hours. A Severe Thunderstorm Watch has been issued accordingly until 1 AM. The main threats will be damaging winds, large hail, and locally heavy rainfall. An isolated brief tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... There is a chance of thunderstorms Tuesday and Tuesday night and again Friday and Friday night ahead of another cold front. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 11:50 PM EDT | Severe Thunderstorm Warning | FFC | Chattooga, Floyd | 25 min |
| May 5, 12:09 AM EDT | Severe Thunderstorm Warning | FFC | Bartow, Chattooga, Fannin, Floyd, Gilmer, Gordon and 4 more | 51 min |
| May 5, 12:23 AM EDT | Special Weather Statement | FFC | Lumpkin, Union | 37 min |
| May 5, 12:49 AM EDT | Special Weather Statement | FFC | Dawson, Gilmer, Pickens | 26 min |
| May 5, 12:55 AM EDT | Special Weather Statement | FFC | Towns, White | 20 min |
| May 5, 1:06 AM EDT | Special Weather Statement | FFC | Lumpkin, White | 24 min |
| May 5, 1:11 AM EDT | Severe Thunderstorm Warning | FFC | Lumpkin, Union, White | 34 min |
| May 5, 4:28 PM EDT | Special Weather Statement | FFC | Catoosa, Walker, Whitfield | 47 min |
| May 5, 4:44 PM EDT | Special Weather Statement | FFC | Fannin | 46 min |
| May 5, 5:36 PM EDT | Special Weather Statement | FFC | Gilmer, Union | 24 min |
| May 5, 6:02 PM EDT | Special Weather Statement | FFC | White | 28 min |
| May 5, 6:32 PM EDT | Special Weather Statement | FFC | White | 13 min |
| May 5, 6:34 PM EDT | Special Weather Statement | FFC | Dawson, Lumpkin | 26 min |
| May 5, 6:38 PM EDT | Severe Thunderstorm Warning | FFC | White | 22 min |
| May 5, 6:42 PM EDT | Severe Thunderstorm Warning | FFC | Dawson, Hall, Lumpkin, Pickens, White | 48 min |
| May 5, 6:46 PM EDT | Special Weather Statement | FFC | Pickens | 29 min |
| May 5, 7:13 PM EDT | Special Weather Statement | FFC | Banks | 17 min |
| May 5, 7:16 PM EDT | Severe Thunderstorm Warning | FFC | Banks | 14 min |
| May 5, 7:30 PM EDT | Special Weather Statement | FFC | Banks, Forsyth, Hall | 30 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.